[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.65.30. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 2, 1953

PEPTIC ULCER PERFORATION FOLLOWING ADMINISTRATION OF PHENYLBUTAZONE

Author Affiliations

U.S.N.R.

Surgical Service (Lieutenants Shields and Adamson) and Medical Service (Commander MacGregor), United States Naval Hospital, National Naval Medical Center, Bethesda, Md.

JAMA. 1953;152(1):28-30. doi:10.1001/jama.1953.63690010004007d
Abstract

Phenylbutazone (Butapyrin and Butazolidin) has been rather widely employed recently in the treatment of arthritic and rheumatoid conditions. Although reports in the American literature are, at present, scanty, numerous undesirable effects have been reported following administration of this drug. Occurring in 23 to 44% of patients reported on, these untoward reactions have included dermatitides, edema, vertigo, anemia, and gastrointestinal complaints.1 Several observers have noted the appearance or reactivation of duodenal ulceration following the administration of phenylbutazone, confirmed in many instances by roentgen study. It has been observed that all these manifestations cleared on discontinuance of use of the drug. We have found no previous reports of peptic ulcer perforation occurring during or immediately following the administration of phenylbutazone and believe, therefore, that the following cases should be recorded.

REPORT OF CASES 

Case 1.—  A 54-year-old white man, a government purchasing agent, was admitted to the United States Naval Hospital,

First Page Preview View Large
First page PDF preview
First page PDF preview
×